Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Diabetic and have 23% of heart working. Could the high sugar level be due to heart or medication?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
YEs my father in law has 23% of his heart working, and the they have chosen to not do the quad bypass, say has heart is dead, but now dealing with this with additonal mediacations, and his sugar level is souring around 250-260, he is an dibectic and this scars him to death, and we all know now his life depends on him being clam, could this sugar level be because he heart or medications. he doesnt want to eat now, and scard of food?
Posted Sat, 6 Oct 2012 in Diabetes
Answered by Dr. Madhuri Patil 41 minutes later

Whether a person has diabetes or not, he/she always needs energy for the body. It comes from food. In a person without diabetes, food is automatically converted into energy whereas in a person with diabetes he/she needs to take insulin or medications which help the insulin work optimally and convert the food sugar into energy. That means your father has to consume food in amounts and patterns suggested by a nutritionist to remain energitic. Higher sugars will be taken care by the medications. With cardiac function (ejection fraction) this less (23%), he must be on insulin. Oral medications are rarely useful and importantly, not safe also in a patient with chronic heart failure. So just consult a physician or diabetologist on adjustment of the doses and his sugars will fall in acceptable range of 120 to 180, which is a desired range for his condition and age.
Tell him, if taken care of the numbers of blood sugar, being diabetic does not pose a problem for him. The sugar levels must be higher because with this kind of heart failure he must not be able to exercise properly and hence medication dose adjustment is highly necessary. heart failure as such or medications for heart failure (except for the cholesterol lowering drug- statin- to very small extent) do not disturb sugar levels.
So please let him eat whatever is palatable and adviced by the nutritionist and tell him without eating also sugars will go up, not eating will worsen the heart condition and overall body condition. He has to feel assured that people with this kind of heart failure also manage day-to-day activities on their own very successfully. So do not let him feel this down. Make sure you see the confidence in him and he starts eating well, takes anti-diabetes and cardiac medications optimally. Knowing that he would do better will possibly keep him calm.
I hope this gives answer to your queries. Anything else, please revert back.
All the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor